Back to Search
Start Over
On approximation of affine Baire-one functions.
- Source :
- Israel Journal of Mathematics; Dec2002, Vol. 134 Issue 1, p255-287, 33p
- Publication Year :
- 2002
-
Abstract
- It is known (G. Choquet, G. Mokobodzki) that a Baire-one affine function on a compact convex set satisfies the barycentric formula and can be expressed as a pointwise limit of a sequence of continuous affine functions. Moreover, the space of Baire-one affine functions is uniformly closed. The aim of this paper is to discuss to what extent analogous properties are true in the context of general function spaces. In particular, we investigate the function spaceH(U), consisting of the functions continuous on the closure of a bounded open setU⊂ℝ<superscript>m</superscript> and harmonic onU, which has been extensively studied in potential theory. We demonstrate that the barycentric formula does not hold for the spaceB<subscript>1</subscript><superscript>b</superscript>(H(U)) of bounded functions which are pointwise limits of functions from the spaceH(U) and thatB<subscript>1</subscript><superscript>b</superscript>(H(U)) is not uniformly closed. On the other hand, every Baire-oneH(U)-affine function (in particular a solution of the generalized Dirichlet problem for continuous boundary data) is a pointwise limit of a bounded sequence of functions belonging toH(U). It turns out that such a situation always occurs for simplicial spaces whereas it is not the case for general function spaces. The paper provides several characterizations of those Baire-one functions which can be approximated pointwise by bounded sequences of elements of a given function space. [ABSTRACT FROM AUTHOR]
Details
- Language :
- English
- ISSN :
- 00212172
- Volume :
- 134
- Issue :
- 1
- Database :
- Complementary Index
- Journal :
- Israel Journal of Mathematics
- Publication Type :
- Academic Journal
- Accession number :
- 162455430
- Full Text :
- https://doi.org/10.1007/BF02787408